Anesthesia & Analgesia

Skip Navigation LinksHome > January 2005 - Volume 100 - Issue 1 > Patient State Index During a Cardiac Arrest in the Operating...
Anesthesia & Analgesia:
doi: 10.1213/01.ANE.0000140247.16106.75
Technology, Computing, and Simulation: Case Report

Patient State Index During a Cardiac Arrest in the Operating Room

Nguyen, Ngo K. MD; Lenkovsky, Fima PhD, MD; Joshi, Girish P. MB, BS, MD, FFARCSI

Free Access
Article Outline
Collapse Box

Author Information

Department of Anesthesiology and Pain Management, University of Texas Southwestern Medical Center at Dallas, Texas; and Dallas Veterans Affairs Medical Center, Dallas, Texas

Accepted for publication July 9, 2004.

Address correspondence to Girish P. Joshi, MB, BS, MD, FFARCSI, Professor of Anesthesiology and Pain Management, University of Texas Southwestern Medical Center, 5323 Harry Hines Blvd, Dallas, TX 75390–9068. Address e-mail to

Collapse Box


A 53-yr-old man undergoing laparoscopic cholecystectomy experienced cardiac arrest intraoperatively. Patient state index values decreased to single digits during the cardiac arrest and returned to baseline after successful cardiopulmonary resuscitation.

The Patient State Index (PSI) (Physiometrix Inc., North Billerica, MA) is an electroencephalographic (EEG) derived variable used to monitor the depth of hypnosis during general anesthesia (1–4). The PSI has a range of 0 to 100 with decreasing values correlating with increasing depth of hypnosis (4). Adequate depth of hypnosis is reflected by a PSI value of 25–50 with a fully awake state of 100.

Another processed EEG device, bispectral index (BIS) (Aspect Medical Systems, Natick, MA), which is also used to assess depth of hypnosis, has been reported to track patient response to cardiopulmonary resuscitation (CPR) as well as return of cerebral function after cardiac arrest (5,6). However, there are no previous reports of PSI values during cardiac arrest situations. We report the changes in PSI values during the resuscitative efforts after a cardiac arrest event in the operating room (OR).

Back to Top | Article Outline

Case Report

A 53-yr-old 70-kg man was scheduled for an elective laparoscopic cholecystectomy. His medical history was significant for a decade-long history of end-stage renal disease secondary to chronic glomerulonephritis. He received dialysis three times a week via his left arm arteriovenous fistula and was dialyzed the day before surgery. His only medications were simvastatin and aspirin. He reported allergies to IV contrast. He denied previous anesthetic complications.

Just before transfer to the OR, he received midazolam 2 mg IV. On arrival at the OR, standard monitors were placed. In addition, a Patient State Analyzer (PSA 4000; Physiometrix Inc.) array was placed on the patient’s forehead per manufacturer instructions. The patient’s initial PSI value was 98. After breathing oxygen, anesthesia was induced by fentanyl 150 μg, lidocaine 50 mg, propofol 140 mg, and rocuronium 35 mg IV. After uneventful tracheal intubation, anesthesia was maintained with desflurane and 50% nitrous oxide in oxygen. Cefazolin 2 g IV was administered at the surgeon’s request.

After induction and subsequent tracheal intubation, the PSI value was 23. The concentrations of desflurane were titrated to maintain a PSI value between 25 and 50. Approximately 20 min after the induction of general anesthesia, while the patient was being prepared and draped for surgery, he developed supraventricular tachycardia with the heart rate increasing from 60 to 160 bpm. His arterial blood pressure was 71/31 mm Hg. Immediately after, the patient developed pulseless electrical activity (PEA) with the pulse oximeter waveform and the arterial blood pressure becoming unobtainable. The ETco2 concentration decreased from 35 mm Hg to 15 mm Hg.

Desflurane was immediately discontinued, and ventilation was controlled with a Fio2 of 1.0. An Advanced Cardiopulmonary Life Support (ACLS) protocol for PEA was immediately initiated which included chest compressions and IV doses of epinephrine 1 mg, two doses approximately 3 min apart. After 6–7 min of initiation of the ACLS algorithm, the heart converted to sinus rhythm with a heart rate of 120 and an arterial blood pressure of 131/73 mm Hg. The patient then remained hemodynamically stable without requiring pharmacological support. The surgery was cancelled.

The PSI values were being recorded during the cardiac arrest state, with the lowest value registering at 3. As the patient’s hemodynamics stabilized (arterial blood pressure of 131/95), the PSI increased to 70. The end-tidal desflurane concentration was 0.9% at this time. With the PSI values increasing, we elected to reverse the residual neuromuscular blockade with neostigmine 2 mg IV and glycopyrrolate 0.4 mg IV. The PSI value returned to baseline within a few minutes. Once the patient was awake and responding to verbal command as well as upon return of adequate neuromuscular function, the trachea was extubated. A printout of the PSI trend was obtained at the end of the case for further analysis (Fig. 1). The patient was transferred to the intensive care unit and had an uneventful course thereafter. He was discharged home 3 days later without any cardiac or neurologic sequelae. On further questioning, the patient admitted to having an allergic reaction to amoxicillin 2 yr earlier during which he developed hives.

Figure 1
Figure 1
Image Tools
Back to Top | Article Outline


The PSI values were obtained before and during the cardiac arrest period as well as during the recovery of hemodynamic state. The PSI values were in single digits during the arrest, reflecting a decrease in EEG activity probably attributable to reduced cerebral perfusion (7). As the hemodynamics normalized, the PSI values increased and ultimately returned to baseline as the patient returned to consciousness. When the changes in the PSI values and the ETco2 concentrations (obtained from the computerized anesthesia record) were compared, it was observed that the decrease in PSI values to single digits (and a negative suppression ratio) (Fig. 1) occurred before the decrease in the ETco2 concentrations. Similarly, the increase in PSI values (and suppression ratio becoming positive) occurred before return of ETco2 concentration.

The EEG-based devices such as the PSA 4000 and BIS monitors have been used during general anesthesia and sedation to titrate hypnotic drugs. The PSA 4000 EEG algorithm uses 4-channel multi-regional, multi-frequency power and coherence relationships for PSI calculations, which makes it sensitive to global and regional changes (3). On the other hand, the BIS monitor utilizes a single channel monopolar EEG for BIS calculation, which provides information on focusing solely on global EEG changes.

Other applications for these EEG-based devices have also been reported (5–8). Hausman (8) reported a significant decrease in PSI value in a progressively worsening hypoglycemia in a patient undergoing insulinoma resection who showed no significant changes in vital signs. On correction of the hypoglycemia intraoperatively, the PSI value increased from 17 to 48. England (5) reported a reduction in BIS values during hypovolemic cardiac arrest and a return to baseline values after successful resuscitation. Similarly, Szekely et al. (6) reported an increase in BIS values after resuscitation from cardiac arrest. However, unlike our case, previous reports using BIS monitoring during cardiac arrests did not provide graphic trends of BIS values.

Our case suggests that EEG-based monitors such as the PSA 4000 device may be useful during a cardiac arrest situation. Furthermore, the PSI values may be used to assess the need for further diagnostic tests. For example, if the patient’s hemodynamic status had returned to baseline with the PSI values still remaining low, there might have been a need for further neurological testing. It should be noted, however, that the PSA 4000 device is approved by the Food and Drug Administration as a hypnotic monitor.

Back to Top | Article Outline


1. John ER, Prichep LS, Kox W, et al. Invariant reversible QEEG effects of anesthetics. Conscious Cogn 2001;10:165–83.

2. Gugino LD, Chabot RJ, Prichep LS, et al. Quantitative EEG changes associated with loss and return of consciousness in healthy adult volunteers anaesthetized with propofol or sevoflurane. Br J Anaesth 2001;87:421–8.

3. Drover DR, Lemmens HJ, Pierce ET, et al. Patient state index: titration of delivery and recovery from propofol, alfentanil, and nitrous oxide anesthesia. Anesthesiology 2002;97:82–9.

4. Prichep LS, Gugino LD, John ER, et al. The patient state index as an indicator of the level of hypnosis under general anaesthesia. Br J Anaesth 2004;92:393–9.

5. Engl MR. The changes in bispectral index during a hypovolemic cardiac arrest. Anesthesiology 1999;91:1947–9.

6. Szekely B, Saint-Marc T, Degremont AC, et al. Value of bispectral index monitoring during cardiopulmonary resuscitation. Br J Anaesth 2002;88:443–4.

7. Clute HL, Levy WJ. Electroencephalographic changes during brief cardiac arrest in humans. Anesthesiology 1990;73:821–5.

8. Hausman LM. Processed electroencephalographic changes associated with hypoglycemia during the resection of an insulinoma. Anesthesiology 2002:97;1013–4.

© 2005 International Anesthesia Research Society


Become a Society Member

Article Tools



Article Level Metrics